Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 261, NWS Memphis, TN

November 26, 2001Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 26, 2001, 10:39 PM CST for Marshall County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 26, 2001, 10:39 PM CST (04:39 UTC)
Expired
Nov 26, 2001, 11:30 PM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, MS

The radar

The Memphis radar (KNQA), 58 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 11:20 PM CSTThunderstorm WindHolly Spgs, MSSeveral trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 26, 5:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS54 KMEG 270439
SVRMEM
MSC093-270530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 PM CST MON NOV 26 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1130 PM CST.

* AT 1037 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BYHALIA...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1130 PM CST INCLUDE...
  BYHALIA...
  RED BANKS...
  MT PLEASANT...
  HOLLY SPRINGS...
  SLAYDEN...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3494 8977 3475 8975 3474 8930 3500 8936

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 26, 8:35 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 26, 8:35 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST MON NOV 26 2001

COLD FRONT EXTENDED FROM SOUTH CENTRAL IOWA SOUTH THROUGH MISSOURI
INTO NORTHWEST ARKANSAS. THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
WESTERN HALF OF FORECAST AREA. HAVE UPDATED FORECAST A COUPLE OF
TIMES ALREADY TO HANDLE TORNADO WATCHES. NO OTHER CHANGES ARE NEEDED
TO FORECAST AT THIS TIME.

.MEG...NONE.

In the hours before

Special weather statement, Nov 26, 8:56 PM CST, 1 hour 43 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CST MON NOV 26 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST ARKANSAS...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST
ARKANSAS. TORNADO WATCH NUMBER 827 HAS BEEN CANCELLED FOR RANDOLPH
AND LAWRENCE COUNTIES IN NORTHEAST ARKANSAS.

TORNADO WATCH NUMBER 827 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES.

IN ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS AND LEE.

IN MISSOURI...DUNKLIN AND PEMISCOT

IN TENNESSEE...LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...
CARROLL...LAUDERDALE...CROCKETT...TIPTON...HAYWOOD...MADISON...
HENDERSON...DECATUR...SHELBY...FAYETTE...HARDEMAN...CHESTER...
MCNAIRY AND HARDIN.

IN MISSISSIPPI...DESOTO...MARSHALL...BENTON...TIPPAH...ALCORN...
PRENTISS...TISHOMINGO...TUNICA...TATE AND UNION.
Special weather statement, Nov 26, 10:26 PM CST, 13 minutes before
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>021-048>055-088>092-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 PM CST MON NOV 26 2001

...TORNADO WATCH CANCELLED FOR NORTHEAST ARKANSAS AND MISSOURI
BOOTHEEL...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL. TORNADO WATCH NUMBER 827 HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES.

IN ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS AND LEE.

IN MISSOURI...DUNKLIN AND PEMISCOT.

TORNADO WATCH NUMBER 827 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES.

IN TENNESSEE...LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...
CARROLL...LAUDERDALE...CROCKETT...TIPTON...HAYWOOD...MADISON...
HENDERSON...DECATUR...SHELBY...FAYETTE...HARDEMAN...CHESTER...
MCNAIRY AND HARDIN.

IN MISSISSIPPI...DESOTO...MARSHALL...BENTON...TIPPAH...ALCORN...
PRENTISS...TISHOMINGO...TUNICA...TATE AND UNION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:17 PM CSTSevere Thunderstorm WarningMEGDeSoto, Tate43 min
Nov 26, 10:26 PM CSTTornado WarningMEGDeSoto34 min
Nov 27, 12:21 AM CSTSevere Thunderstorm WarningMEGLafayette, Panola39 min
Nov 27, 12:33 AM CSTSevere Thunderstorm WarningMEGBenton42 min
Nov 27, 12:54 AM CSTSevere Thunderstorm WarningMEGTippah36 min
Nov 27, 3:57 AM CSTSevere Thunderstorm WarningMEGPrentiss33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.